Thunderstorm Wind, Edwards
- When
- September 20, 3:49 PM CST
- Where
- Edwards County, 0.88 mi SW of Kinsley Muni Arpt
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.910, -99.410
Mesonet site recorded a wind gust of 61 MPH.
A low pressure system moved across Colorado and int Kansas bringing a cluster of storms into far SW Kansas, tracking eastward along the Kansas/Oklahoma border.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A low pressure system moved across Colorado and int Kansas bringing a cluster of storms into far SW Kansas, tracking eastward along the Kansas/Oklahoma border.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 20, 1:40 PM CST, 2 hours 9 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Dodge City KS 240 PM CDT Fri Sep 20 2024 .KEY MESSAGES... - 20-40% chance for thunderstorms late today and evening. Main hazard from a few of these storms will be wind gusts of 50 to 60 mph and hail. - Rain, heavy at time likely (>70%) across southwest Kansas this weekend. There is a 50 to 70% chance of 24 hour rainfall totals exceeding 2 inches from 1 pm Saturday to 1 pm Sunday north of Dodge City, especially near the I-70 corridor. - Unseasonably cool air returning over the weekend period. There is a 40 to 80% chance for highs climbing only in the 50s on Sunday, with the highest confidence (60-80%) west and north of Dodge City. && .DISCUSSION... Issued at 223 PM CDT Fri Sep 20 2024 There is a 20-40% chance of thunderstorms this afternoon and early this evening as a -8C 500mb trough lifts northeast from New Mexico into southwest Kansas, and a surface warm front moves northward across the region toward Nebraska. The current severe weather potential appears low, given that the short term ensemble shows less than a 30% chance for MUCAPE >500 and 0-6 km shear >30 knots through 03Z Saturday. However, based on steep low level lapse rates and downdraft CAPE after 21z today, a few storms may still be capable of producing wind gusts of 50-60 mph and isolated hail. Mean precipitable water values from this mornings ensembles range from 1 to 1.25 inches, placing them between the 75th and 90th percentile for this time of year in the Dodge City area. As a result along with gusty winds and hail...isolated heavy rainfall is also possible. While widespread heavy rainfall is not expected tonight, conditions will change as we head into the weekend. Over the weekend widespread rainfall will be likely (+80%), mainly from late Saturday through early Sunday. This is due improving large synoptic lift (isentropic lift and 850mb warm air advection north of a cold front situated across northwest Oklahoma and the Texas Panhandle) ahead of an upper low as it moves into the Central Rockies and starts to encounter this abundant moisture over southwest Kansas. From this widespread rain...a large area of southwest Kansas could see rainfall totals in excess of 1 inch this weekend given the abundant moisture that will be present across southwest Kansas. At 00Z Sunday the mean precipitable water values from the short term ensembles east of Highway 83 are forecasted to exceed 1.5", which is above the 90th percentile according to Dodge City sounding climatology for this time of year. The latest NBM chance for rainfall exceeding 1 inch in a 24hour period have been rising over the past several days, with current chances ranging from 60 to 90%, the highest being north of Dodge City. Near the I-70 corridor, there is a 50 to 70% chance of 24-hour rainfall totals exceeding 2 inches by 1 pm Sunday. Areas north and northwest of Dodge City should closely monitor this developing rainfall event, as watches or warnings may be issued for Saturday night into early Sunday. Along with the widespread rainfall expected this weekend, a strong cold front will cross southwest Kansas during the day on Saturday. As the front passes, 850mb temperatures, currently near 24C at 12Z Saturday, are forecast to drop to around 20C by 00Z Sunday, accompanied by gusty north winds. These 850mb temperatures will continue to fall, reaching the single digits by 18Z Sunday. The short term ensemble spread of 850mb temperatures is small, averaging 5C or less, giving high confidence (50-70%) that an unseasonably cold air mass will settle over western Kansas as early as Sunday morning. Current NBM guidance suggests cool, fall-like highs in the 60s. However, there's a strong indication that temperatures may be even cooler, with highs only in the 50s possible based on expected cloud cover and ongoing precipitation. Confidence in highs only reaching the 50s ranges from 40 to 80%, with the highest confidence (60-80%) west and north of Dodge City. For areas north and west of Garden City, there's a 30-50% chance that highs may not rise much above 50°F. Given these cooler temperatures and a gusty north wind exceeding 40 mph at times, wind chills may drop to 40-45F at times during the day Sunday. Skies will clear Sunday night as the upper level low weakens and moves east across the Central Plains. A cool dome of high pressure will cross western Kansas, leading to light winds early Monday morning. Clear skies and light winds will create favorable conditions for cooler than expected/forecast temperatures. There is a 30-40% chance that lows will fall to 35-40F west of Highway 83, with lows of 40-45F possible (40-70%) as far east as Hays, Greensburg, and Ashland. These cool temperatures will linger through the first half of next week as another upper level trough crosses the Central Plains. Although moisture will be limited, any precipitation early next week will likely be confined to far southwest Kansas. By late week, a gradual warming trend will bring temperatures back to more seasonal levels. && .AVIATION /18Z TAFS THROUGH 18Z SATURDAY/... Issued at 1219 PM CDT Fri Sep 20 2024 At 17Z this Friday afternoon an area of weakening thunderstorms were accompanying an upper level trough as it moves northeast toward extreme southwest Kansas. These showers/thunderstorms will spread across southwest Kansas between 20z today and 01z Saturday with only a 20% chance or less for any of these thunderstorms to impact the Dodge City and Liberal areas. Will therefore include a period of VCTS in these tafs late today to account for this. The next better chance for precipitation will be after 15z Saturday as a stronger upper low/trough approaches from the west. Ceilings this afternoon will be at or above 8000ft AGL. Winds outside these thunderstorms will be primarily south southeast at 10 to 15 knots today. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Burgert AVIATION...Burgert
Hazardous Weather Outlook National Weather Service Dodge City KS 257 AM CDT Fri Sep 20 2024 KSZ030-031-043>046-061>066-074>081-084>090-210800- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 257 AM CDT Fri Sep 20 2024 /157 AM MDT Fri Sep 20 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight A few thunderstorms will be possible late this afternoon into this evening. The strongest storms will be capable of producing small hail and winds up to 60 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Scattered thunderstorms and rain showers are expected Saturday through Sunday morning. These storms are not expected to be severe. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Special Weather Statement
National Weather Service Dodge City KS
330 PM CDT Fri Sep 20 2024
KSZ078-080-087-088-202100-
Meade KS-Clark KS-Kiowa KS-Ford KS-
330 PM CDT Fri Sep 20 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN FORD...SOUTHWESTERN
KIOWA...NORTHEASTERN MEADE AND NORTHERN CLARK COUNTIES THROUGH 400 PM
CDT...
At 330 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bloom, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Bloom around 335 PM CDT.
Ford and Kingsdown around 340 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3731 10004 3755 10021 3782 9967 3747 9940
TIME...MOT...LOC 2030Z 241DEG 49KT 3750 9994
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
KBJSpecial Weather Statement
National Weather Service Dodge City KS
331 PM CDT Fri Sep 20 2024
KSZ080-087>089-202100-
Meade KS-Clark KS-Kiowa KS-Comanche KS-
331 PM CDT Fri Sep 20 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN KIOWA...
SOUTHEASTERN MEADE...WESTERN COMANCHE AND CLARK COUNTIES THROUGH 400
PM CDT...
At 331 PM CDT, Doppler radar was tracking a strong thunderstorm near
Acres, moving northeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Acres around 335 PM CDT.
Ashland around 340 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3700 10016 3716 10015 3746 9955 3722 9926
3700 9926
TIME...MOT...LOC 2031Z 241DEG 49KT 3712 9997
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
KBJPreliminary Local Storm Report
National Weather Service Dodge City KS
336 PM CDT Fri Sep 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM Tstm Wnd Gst 4 NE Hayne 37.15N 100.75W
09/20/2024 M52 MPH Seward KS Mesonet
Mesonet station UR350 Kismws.
&&
RCBSpecial Weather Statement
National Weather Service Dodge City KS
358 PM CDT Fri Sep 20 2024
KSZ078>080-088-089-202130-
Clark KS-Kiowa KS-Edwards KS-Comanche KS-Ford KS-
358 PM CDT Fri Sep 20 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN FORD...WESTERN
KIOWA...NORTHWESTERN COMANCHE...SOUTHWESTERN EDWARDS AND CLARK
COUNTIES THROUGH 430 PM CDT...
At 356 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ashland, moving northeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of southeastern Ford,
western Kiowa, northwestern Comanche, southwestern Edwards and Clark
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3705 10000 3751 10006 3786 9951 3726 9916
TIME...MOT...LOC 2056Z 241DEG 49KT 3726 9977
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
KBJSpecial Weather Statement
National Weather Service Dodge City KS
417 PM CDT Fri Sep 20 2024
KSZ064-078-079-202145-
Hodgeman KS-Edwards KS-Ford KS-
417 PM CDT Fri Sep 20 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN FORD...SOUTHEASTERN
HODGEMAN AND NORTHWESTERN EDWARDS COUNTIES THROUGH 445 PM CDT...
At 417 PM CDT, Doppler radar was tracking a strong thunderstorm near
Windhorst, moving northeast at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Bellefont and Windhorst around 420 PM CDT.
Offerle around 425 PM CDT.
Kinsley around 435 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3779 9993 3810 9959 3809 9957 3809 9955
3801 9935 3800 9935 3800 9933 3798 9927
3760 9977
TIME...MOT...LOC 2117Z 235DEG 40KT 3779 9970
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
KBJPreliminary Local Storm Report
National Weather Service Dodge City KS
444 PM CDT Fri Sep 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM Tstm Wnd Gst 2 WSW Mullinville 37.58N 99.52W
09/20/2024 M57 MPH Kiowa KS Mesonet
&&
RMBThe Dodge City radar (KDDC), 52 km away, was scanning. The volume nearest the first event began at 21:46 UTC.
2 thunderstorm wind. Local standard time, as filed.
Mesonet site recorded a wind gust of 61 MPH.
Mesonet site recorded a wind gust of 59 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, September 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1212931, 1212933.